Nebraska, 2024

Hail in Nebraska, June 29, 2024

June 29, 2024 · NWS LBF · 1 event in 1 county or zone

A lone supercell thunderstorm developed just to the east of North Platte. 5 inches in diameter northeast of Brady.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A lone supercell thunderstorm developed just to the east of North Platte. As it tracked to the east southeast, it produced hail up to 2.5 inches in diameter northeast of Brady.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 28, 11:33 PM CST, 37 minutes earlier. Its key messages:

  • There is a slight risk of severe thunderstorms this afternoon and evening, mainly over the southern half of the forecast area.
  • Much cooler temps expected this weekend with hot temperatures Monday and seasonal temps Tuesday through Friday.
  • Strong to severe storms will be possible again on Sunday in the west then for most of the area for Monday.
Area forecast discussion, Jun 28, 11:33 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1233 AM CDT Sat Jun 29 2024

.KEY MESSAGES...

- There is a slight risk of severe thunderstorms this afternoon
  and evening, mainly over the southern half of the forecast
  area.

- Much cooler temps expected this weekend with hot temperatures
  Monday and seasonal temps Tuesday through Friday.

- Strong to severe storms will be possible again on Sunday in
  the west then for most of the area for Monday.

&&

.SYNOPSIS...
Issued at 258 PM CDT Fri Jun 28 2024

A fairly low amplitude H5 pattern was noted across the CONUS
this morning. An elongated area of high pressure extended from
northwestern Mexico, east to the Carolinas and Florida. Fairly
zonal flow was noted north of the high and extended from
California, east- northeast into the Ohio Valley and Mid-
Atlantic states. The main feature of note this morning was an
area of closed low pressure over north central Montana. A trough
extended south of this feature into western Wyoming. A lead
shortwave, in association with this low, forced a cold front
through the forecast area earlier this morning. As of 2 PM CDT
this afternoon, this feature was oriented along a line from
Sioux City Iowa to Marysville Kansas. Skies were mostly clear
this afternoon and 2 PM CT temperatures ranged from 76 degrees
at Gordon to 88 degrees at Imperial.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 258 PM CDT Fri Jun 28 2024

Thunderstorm chances tonight, followed by cooler temperatures
and dry conditions for Saturday into Saturday night will
highlight the forecast concerns in the near term. Two areas, one
with high confidence and a second area with lower confidence,
exist for precipitation development over the first 12 hours of
the forecast. For the first area, showers and thunderstorms are
expected to develop over the higher terrain of the Cheyenne
Ridge this afternoon and track to the east then east southeast
into southwestern Nebraska. As this activity approaches SW Southerly winds will increase
Sunday into Sunday night as the high exits the region to the east.
By Sunday night a warm front will become established across the
western third of the forecast area. This area will be the focal
point for showers and thunderstorms Sunday night, with the threat
transitioning east as the warm front lifts into central Nebraska.
Behind the front Monday, temperatures will surge into the upper 80s
and 90s across the area. We may even see some triple digit heat in
the far southwestern forecast area Monday afternoon. Late Monday, a
northern stream trough, will force a cold front into northwestern
Nebraska. A lead trough of low pressure, which is currently progged
in the latest NAM12 soln over southwestern into northeastern
Nebraska appears to be the focal point for thunderstorm development.
The latest NAM12 soln has some 4000+CAPE generally east of highway
83 on Monday with ample amounts of deep layer shear. Given the
forecast CAPE and decent mid level dynamics on the southern
periphery of the northern stream trough, not surprised we are
highlighted in the day 4 outlook. The cold front will be forced
south into Kansas Tuesday then it will meander north and south
toward the end of next week. This will lead to a continued chance
for showers and thunderstorms with seasonal temps in the 80s.
Nebraska, it will encounter 55+ degree dew points and decent
deep layer shear of 40+ KTS and has a good potential to become
severe. Straight hodographs this afternoon favor large hail with
splitting supercells as the storm mode. In addition to large
hail, fcst DCAPE's of 1200 to 1500 J/KG in SW Nebraska around
00z, would favor a strong wind threat. This activity will exit
the area to the east and southeast by mid evening. Further
northeast, including the northeastern FA and eastern Sandhills,
this area is being watched for precipitation potential
overnight. Later tonight, as the upper level low mentioned above
in the synopsis section, traverses North Dakota, it will force
a cold front into northern Nebraska. At the same time, an area
of PVA on the southern side of the low, will approach southern
South Dakota and northern Nebraska. This will lead to the
possibility for isolated thunderstorms overnight in the
northeast and eastern Sandhills portion of the forecast area.
Behind the front, which will exit the forecast area by 12z
Saturday, northerly winds and much cooler air will push into the
region. As a surface high builds into North Dakota, then
western Minnesota, winds will begin to shift around to the east
Saturday evening, then southeast overnight. Before the wind
shift, showers and thunderstorms will develop off the higher
terrain of east central and southeastern Colorado. This activity
will track into western Kansas Saturday night and will remain
south of the area, as a dry airmass remains entrenched across the
area.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 258 PM CDT Fri Jun 28 2024

Southerly winds will increase Sunday into Sunday night as the
high exits the region to the east. By Sunday night a warm front
will become established across the western third of the forecast
area. This area will be the focal point for showers and
thunderstorms Sunday night, with the threat transitioning east
as the warm front lifts into central Nebraska. Behind the front
Monday, temperatures will surge into the upper 80s and 90s
across the area. We may even see some triple digit heat in the
far southwestern forecast area Monday afternoon. Late Monday, a
northern stream trough, will force a cold front into
northwestern Nebraska. A lead trough of low pressure, which is
currently progged in the latest NAM12 soln over southwestern
into northeastern Nebraska appears to be the focal point for
thunderstorm development. The latest NAM12 soln has some
4000+CAPE generally east of highway 83 on Monday with ample
amounts of deep layer shear. Given the forecast CAPE and decent
mid level dynamics on the southern periphery of the northern
stream trough, not surprised we are highlighted in the day 4
outlook. The cold front will be forced south into Kansas Tuesday
then it will meander north and south toward the end of next
week. This will lead to a continued chance for showers and
thunderstorms with seasonal temps in the 80s.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1232 AM CDT Sat Jun 29 2024

VFR conditions are expected to prevail through the TAF period. As a
cold front continues to push through western and north central
Nebraska, winds will be generally out of the north and northwest.
Winds may get gusty across portions of north central Nebraska behind
the front through the morning hours, before winds are expected to
calm. During the evening, winds will begin shifting from northerly
to westerly, but expected to remain generally light.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Richie
Hazardous weather outlook, Jun 28, 1:41 PM CST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
241 PM CDT Fri Jun 28 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-291945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
241 PM CDT Fri Jun 28 2024 /141 PM MDT Fri Jun 28 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms possible this evening. The main
hazards will be damaging winds and large hail. The greatest threat
for severe weather will be along and south of a line from Ellsworth
to Mullen to Broken Bow.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few thunderstorms will be possible each afternoon and evening
Sunday through Wednesday. A few strong to severe thunderstorms will
be possible Monday, otherwise the threat for severe during this
timeframe is uncertain.

Hot temperatures will return to the area on Monday with afternoon
highs in the middle to upper 90s for much of southwest Nebraska and
heat index values approaching the century mark.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening over parts of west
central into southwest Nebraska.

Taylor

In the hours before

Special weather statement, Jun 28, 8:33 PM CST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
933 PM CDT Fri Jun 28 2024

NEZ059-290315-
Lincoln NE-
933 PM CDT Fri Jun 28 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LINCOLN COUNTY THROUGH
1015 PM CDT...

At 932 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Sutherland Reservoir State Recreation Area, or 22
miles west of North Platte, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
North Platte, Hershey, Maxwell, Sutherland Reservoir State Recreation
Area, Lake Maloney State Recreation Area, North Platte Airport,
Keith, and Birdwood.

This includes the following highways...
 Highway 97 between mile markers 1 and 4.
 Interstate 80 in Nebraska between mile markers 160 and 188.
 Highway 83 between mile markers 75 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4091 10120 4110 10120 4133 10058 4108 10045
TIME...MOT...LOC 0232Z 248DEG 35KT 4102 10117

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 28, 11:36 PM CST, 34 minutes before
Special Weather Statement
National Weather Service North Platte NE
1236 AM CDT Sat Jun 29 2024

NEZ037-038-059-290615-
Custer NE-Lincoln NE-Logan NE-
1236 AM CDT Sat Jun 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LINCOLN...
SOUTHEASTERN LOGAN AND SOUTHWESTERN CUSTER COUNTIES THROUGH 115 AM
CDT...

At 1236 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Maxwell, or 18 miles east of North Platte, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Arnold, Brady, Maxwell, Keith, Finchville, and Etna.

This includes the following highways...
 Highway 92 between mile markers 247 and 254.
 Interstate 80 in Nebraska between mile markers 189 and 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4123 10066 4148 10012 4105 9985 4105 10022
      4103 10023 4102 10054
TIME...MOT...LOC 0536Z 244DEG 30KT 4118 10043

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The radar

The North Platte radar (KLNX), 100 km away, was scanning. The volume nearest the first event began at 06:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
June 29, 12:10 AM CST
Where
Lincoln County, 6.26 mi NE of Brady
Measured
2.5 in hail
Reported by
Public
Coordinates
41.090, -100.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193304.